Can Statins Cause Tendon Rupture? Yes, But Consider Other Factors, with Dr. Paul Thompson

Paul D. Thompson, MD
Paul D. Thompson, MD

In this column, Dr. Paul Thompson provides an account of a recent conversation with a colleague related to the potential for tendon issues, including tendon rupture, in a patient on statin therapy.

From the desk of Paul D. Thompson, MD:


Here is a transcript of a brief conversation I had with a colleague related to risk of statin-related tendon rupture in a patient.

QUESTION: I’m aware about statin-related tendon rupture possibilities. Today, I saw a 40s-year-old lady on atorvastatin 20 mg since childhood (probable familial hypercholesterolemia) who had spontaneous ligament rupture in her hand. Per ortho, this a very rare thing, especially in someone her age. No known arthritis.

MY REPLY: We have written about tendon ruptures in statin-treated patients, but it is very uncommon. In 2007, we reported 267 tendon ruptures associated with statins from the FDA adverse event database and a case of bilateral biceps tendinopathy (Pulatt et al.Am J Cardiol 2007;100:152–153). Subsequently, one of my colleagues, Lane Duvall, here at Hartford Hospital, taught me that TTR amyloid can cause bilateral biceps tendon ruptures years before symptomatic cardiac amyloidosis is obvious, and this person's tendinopathy turned out to be related to TTR amyloidosis. I wrote an update of that case with Lane and Sabina Arora, who runs our amyloid program (Thompson, PD et al.Am J Cardiol. 130: 165. 2020). We also reported a 44-yr old physician with multiple tendon ruptures during 19 years of statin treatment and none during 5 years off of statins (Gowdar SD, et al. J Clin Lipidol. 14:189-191, 2019. He was referred from out-of-state. I tried to find him subsequently to make sure he did not have amyloidosis, but could not locate him. Tendon rupture with statins is theoretically possible because matrix metalloproteinase (MMP) is required for tendon repair and statins reduce some MMP’s activity.

But before blaming the statin make sure to consider other possibilities. Hypercholesterolemia alone can cause tendinopathy. In fact, I always tell our sports folks that if they see Achilles tendinitis in a young athlete to consider familial hypercholesterolemia. I did not know of tendon rupture associated with hypercholesterolemia alone, but a PubMed search using the terms “statins” and “tendon” did uncover multiple reports examining the association of various tendinopathies with hypercholesterolemia and one report of 6 spontaneous tendon ruptures in patients with familial hypercholesterolemia in Japanese (Sakai, T et al.Nihon Ronen Igakkai Zasshi, 20:138-42, 1983).

So, it looks like both statins and hypercholesterolemia are associated with tendon rupture but if the statins are causal is theoretically possible, but unclear. Interestingly, the FDA required that bempedoic acid list tendon ruptures as a possible side effect. Bempedoic acid is a new lipid-lowering agent that inhibits citrate lyase in the mevalonate, cholesterol synthesis pathway upstream from HMG CoA reductase. I reviewed the tendon cases for Esperion, the company that makes bempedoic acid (I did it for free). The tendon issues were the typical tendon problems that happen to middle-aged people so it was hard to pin the tendinopathy on the drug.

As for your patient, I would play it safe and switch to a PCSK9, but also would think about other causes of tendinopathy like TTR amyloid.

Thanks for the question.